Maine, 2008

Heavy Snow in Maine, March 28, 2008

March 28, 2008 · NWS GYX · 2 events in 2 counties and zones

An area of low pressure over the Mid-Atlantic States on the morning of the 28th moved rapidly northeast bringing 4 to 7 inches of snow to interior sections of southwestern Maine.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure over the Mid-Atlantic States on the morning of the 28th moved rapidly northeast bringing 4 to 7 inches of snow to interior sections of southwestern Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 28, 2:05 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 28, 2:05 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
305 AM EDT FRI MAR 28 2008

.SYNOPSIS...
LOW PRESSURE WILL EXIT OFF THE SOUTHERN NEW ENGLAND COASTLINE
TODAY. STRONG HIGH PRESSURE WILL THEN BUILD SOUTH OVER NEW ENGLAND
FROM CANADA OVER THE WEEKEND. LOW PRESSURE WILL FORM IN THE
MISSISSIPPIT VALLEY MONDAY...PUSHING A WARM FRONT TOWARDS NEW
ENGLAND. IT WILL PASS WEST OF THE REGION ON TUESDAY. HIGH PRESSURE
WILL BUILD OVER THE NORTHEAST DURING THE MID AND LATE PORTIONS OF
THE WORK WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
LARGE AREA OF PRECIPITATION EXITING OUT OF THE OHIO VALLEY EARLY
THIS MORNING. LIGHT RAIN FALLING OVER PORTIONS OF THE FORECAST
AREA AS WARM BOUNDRY LAYER CONDITIONS PERSIST. THROUGH
DAYBREAK...PRECIPITATION WILL INCREASE IN INTENSITY THANKS TO MID
LEVEL FRONTOGENESIS. BEST FRONTOGENESIS CORRESPONDS WITH HEAVIEST
PRECIPITATION OVER NORTHERN MASSACHUSETTS EARLY THIS
MORNING...WHICH LINES UP WELL...BUT PERHAPS JUST SOUTH OF MODEL
PLACEMENT OF THE MOST SIGNIFICANT FRONTOGENETIC FORCING.

SURFACE WAVE WILL CONTINUE TO MOVE EAST-NORTHEAST OUT OF PENNSYLVANIA THIS
MORNING. THERE IS LIMITED AMOUNT OF DRY AIR IN THE SOUNDING AT GYX
LAST NIGHT. NEVERTHELESS...ENOUGH COLD AIR PRESENT TO ALLOW FOR MOSTLY
SNOW OVER THE FORECAST AREA. HOWEVER...WE HAVE ALLOWED FOR A BRIEF
PERIOD OF RAIN AND/OR SLEET OVER SOUTHEASTERN PORTIONS THIS
MORNING. SNOW WILL BEGIN TO ACCUMULATE...HOWEVER GROUND
TEMPERATURES WILL CONTINUE TO BE ON THE WARM SIDE. ALSO...EXPECT
RELATIVELY LOW SNOW TO WATER EQUIVALENT VALUES...AT LEAST
INITIALLY AT THE ONSET OF PRECIPITATION. THIS WILL KEEP SNOW ACCUMULATIONS
DOWN...ESPECIALLY OVER SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL
PLAIN DUE TO THE LACK OF ELEVATION. IT IS IN THESE AREAS THAT
WINTER STORM WARNINGS HAVE BEEN REPLACED BY WINTER WEATHER
ADVISORIES.

OVER THE INTERIOR...ELEVATIONS AT OR ABOVE 500 FEET SHOULD
CONTINUE TO PICK UP ACCUMULATING SNOW TODAY. WINTER STORM WARNINGS
WILL CONTINUE IN THESE AREAS.

PRECIPITATION BEGINS TO EXIT FROM WEST TO EAST THIS AFTERNOON.
POPS TO GRADUALLY LOWER AS SURFACE LOW PULLS OUT TO SEA.

&&

.SHORT TERM /TONIGHT/...
INVERTED TROUGH MAY DELAY FULL SCALE CLEARING THIS EVENING. IN
FACT...EXPECT SCATTERED SNOW SHOWERS TO CONTINUE ALONG AND NEAR
THIS BOUNDRY. ALSO...APPROACHING UPPER LEVEL TROUGH WILL TRIGGER A
FEW -SHSN IN THE MOUNTAINS. COMBINATION OF MET/MAV MOS NUMBERS
ACCEPTED AND PUBLISHED.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
GENERALLY DRY AND COLD NORTHWEST FLOW SAT THRU SUN...A FEW
OROGRAPHIC SNOW SHOWERS PSBL IN THE MTNS SAT. BY MON A WAA PATTERN
DEVELOPS WITH MIXED PTYPE CHANGING TO RAIN AS A STRONG SURGE OF
WARM AIR MOVES INTO THE AREA. WARM WITH SHOWERS ON TUESDAY IN THE
WARM SECTOR AHEAD OF A STRONG COLD FRONT WHICH WILL MOVE THRU THE
AREA BY WEDNESDAY MORNING BRINGING A RETURN TO MUCH COLDER TEMPS
AND A DRY AND BRISK NORTHWEST FLOW. CONDITIONS THEN TO REMAIN DRY
INTO THURS.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...IFR CONDITIONS TODAY...GRADUALLY IMPROVING TO MVFR LATE.
CEILINGS CONTINUE TO SLOWLY LIFT TONIGHT.
LONG TERM...GENERALLY VFR CONDS EXCEPT LOWERING TO MVFR OR IFR WITH
THE DISTURBANCE ON MONDAY AND TUESDAY.
&&

.MARINE...
SHORT TERM...SMALL CRAFT ADVISORIES TO REMAIN IN PLACE. BOTH WINDS
AND SEAS TO REMAIN UP DURING PASSAGE OF WEAK NORTHEASTER TODAY.
WINDS/SEAS TO GRADUALLY DIMINISH TONIGHT.
LONG TERM...INCREASING SOUTHERLY FLOW TOWARD MIDWEEK MAY REQUIRE
SMALL CRAFT FLAGS TO BE RAISED. STRONG COLD FRONT MOVES THRU WED
WITH STRONG GUSTY NORTHWEST WINDS WEDNESDAY WHICH MAY ALSO REQUIRE
FLAGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 4 PM EDT THIS AFTERNOON FOR MEZ018-
     019.
     WINTER WEATHER ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     MEZ012-023-024.
     WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
     MEZ020>022-025>028.
NH...WINTER STORM WARNING UNTIL 4 PM EDT THIS AFTERNOON FOR
     NHZ005>009.
     WINTER WEATHER ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     NHZ003-004-010-013-014.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 11 PM EDT THIS
     EVENING FOR ANZ150>154.

&&
Hazardous weather outlook, Mar 28, 2:27 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
327 AM EDT FRI MAR 28 2008

MEZ007>009-013-014-NHZ001-002-290730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
327 AM EDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW IS EXPECTED TODAY. TOTAL SNOW ACCUMULATIONS
TODAY ARE EXPECTED TO RANGE FROM A DUSTING TO 4 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ012-023-024-NHZ003-004-010-013-014-290730-
SOUTHERN OXFORD-COASTAL YORK-COASTAL CUMBERLAND-NORTHERN GRAFTON-
NORTHERN CARROLL-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
327 AM EDT FRI MAR 28 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ018-019-NHZ005>009-290730-
INTERIOR YORK-INTERIOR CUMBERLAND-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
327 AM EDT FRI MAR 28 2008

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ020>022-025>028-290730-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-
327 AM EDT FRI MAR 28 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-290730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
327 AM EDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 28, 3:16 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
416 AM EDT FRI MAR 28 2008

MEZ018-023-NHZ010-013-014-281130-
INTERIOR YORK-COASTAL YORK-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...BIDDEFORD...SACO...OLD ORCHARD BEACH...
ROCHESTER...DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...
PORTSMOUTH...HAMPTON
416 AM EDT FRI MAR 28 2008

THE RAIN WILL GRADUALLY CHANGE TO SNOW BETWEEN 5 AND 6 AM ACROSS
YORK...STRAFFORD AND ROCKINGHAM COUNTIES. TEMPERATURES WILL SLOWLY
FALL THROUGH THE 30S. A THIN LAYER OF SLUSHY SNOW WILL ACCUMULATE
BY THE MORNING COMMUTE.
Special weather statement, Mar 28, 3:18 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
418 AM EDT FRI MAR 28 2008

MEZ012>014-019>022-024>028-NHZ001>009-281130-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
INCLUDING THE CITIES OF...RUMFORD...NORWAY...SOUTH PARIS...
MEXICO...FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...
TOPSHAM...WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...
CAMDEN...THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...
CONWAY...LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...
NEWPORT...CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH
418 AM EDT FRI MAR 28 2008

SNOW WILL CONTINUE ACROSS ALL OF NEW HAMPSHIRE EXCEPT EXTREME
SOUTHEAST SECTIONS WHERE IT WILL BE ALL RAIN. IN MAINE...SNOW WILL
CONTINUE FROM ABOUT PORTLAND AND POINTS NORTH AND EAST. LOOK FOR A
QUICK INCH OR TWO SNOWFALL BY THE MORNING COMMUTE. TEMPERATURES
WILL REMAIN IN THE 30S WITH NORTHEAST WINDS OF 5 TO 10 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Interior York

When
March 28, 5:00 AM EST to 2:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
March 28, 5:00 AM EST to 2:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91866, 91867.